Joy lies in the fight, in the attempt, in the suffering involved, not in the victory itself

(Ghandi)

Friday, June 10, 2011

born to try

Updating on yesterday's post, I'm feeling slightly stronger. I laid it all on the line to Doc A and he was angry I hadn't let him know sooner. I told him I struggle with my identity in therapy - for instance, he often tells me I am the "perfect" patient, or a "good" patient, and I hate to let him down and lose that validation. I don't want to admit to him that I am suffering suicidal thoughts, or languishing in the doldrums. It's really stupid. Honesty is the cornerstone of therapy, after all, so I'm accomplishing nothing by lying or avoiding the truth.

Anyway, after asking a lot of questions about potential triggers and behaviours, Doc A decided that this latest slump of mine is not BPD related, and in fact is "simple" biological depression. So the solution is medication tweaking - I am testing out 120mg of Cymbalta daily for the next week and if that has no effect I have a prescription for Lamotrigine/Lamictal. Which I would take in addition to the Cymbalta. I feel kind of trendy, even being considered for Lamotrigine, because I know a few other bloggers who take it and it seems to be quite successful. Apparently there is a well-known side effect of "Lamotrigine rash", and if that occurs I have to stop taking it. I'm hoping that the extra Cymbalta does the trick, because that way I have the Lamotrigine in reserve for any future episodes. It truly sucks the way that medication "poops out" (Doc A says this is the technical term LOL) and our brain chemistry works its way around our meds. I wish it was as simple as finding one medication and sticking to it for the rest of my life. I know I'm not alone, but in the last seven years I've taken eight different anti-depressants and an anti-psychotic. Apart from the meds, I've also tried Kava, St John's Wort and Valerian. Then when you add to that the hypnotherapy, acupuncture, Chinese medicine, naturopathy, etc, it's all a little overwhelming. I know y'all can relate!!

I ended up telling Neil about my suicidal thoughts; even though I knew it would worry him I couldn't keep lying. I'm pathologically honest these days after The Marriage That Truth Forgot. He was concerned, and interested in what Doc A had to say, and ultimately said he was happy I had confided in him. We're both confident that the extra medication will help level out my moods.

In other health news, I have an appointment with Dr Paul (my lupus specialist) on June 29th and am on the waiting lists at three hospitals for my gastroscopy/colonoscopy to check for ulcers/polyps/etc. I've been on iron supplements for a couple of weeks and I feel slightly less tired (which could be the caffiene tablets I'm taking!) and breathless. I feel like my health, both mental and physical, is a waiting game at the moment. Just need to be patient and see how it pans out... Need I point out that patience is NOT one of my virtues (-:

Thank you so much to everyone who commented on yesterday's post, and to Linda who posted a great song on her blog for me. It means so much that people are listening and understanding xx

(NB: Born To Try is a song by an Aussie called Delta Goodrem, who I believe appeared on the US version of Dancing With The Stars recently.)

8 comments:

Lucida said...

Hi Lil,
I'm sorry you're having such a bad time at the moment. Physical plus mental ailments all together x 10 really sucks. So does the constant switching and fiddling with meds that never seem to do what they say on the tin in the long run.
I take lamotrigine - 400mg - and I would say it's certainly helped alot with moods, both low and high but especially the lows. You are only likely to get the rash if you start on a normal-high dose straight away. A good doctor should make sure you slowly titrate from about 5mg upwards. Although lamotrigine has fewer side effects than most mood stabilisers, I've heard that it's the most difficult to withdraw from which is worth considering if you're not sure about it or considering short-term use. It does effect concentration and short term memory quite a bit which is my main beef with it but sometimes these things are a small price to pay for the benefits. I hope stuff gets better for you soon. You deserve a really really really big break. You surely do! xx

Sairs said...

I am sorry to hear you've been feeling so awful but it's good you came clean with your doc. I know that's hard to do. I take lamictal and find it awesome except the price. It's not on the PBS unless you have epilepsy, which sucks. I hope they change that one day but honestly I have found it really really good. I hope your other meds work first though. It would save you some money that's for sure!
*hugs*
Sarah

In the Pink said...

It is so wonderful that you opened up to Neil and also got some results from your Pdoc. I love love love Lamictal. I fluctuate around 200mg and have never gotten a rash. You should start off on a low low dose and gently work yourself up to 200mg because I heard that 200 was the therapeutic dose for bipolar. I am not sure if it the same for unipolar depression. It is so great that you let your doc know what was truly going on. I can relate to trying to be the perfect patient because you want the doctor to enjoy their time with you. That is actually sweet of you.

Anyhow, I am just so happy you feel better today cause your previous post worried me. hug hug

Linda said...

Ah, my lamictal pool is growing by leaps and bounds. I keep looking for negative responses so I can talk myself out of trying to get it. jk

I understand the waiting game with the psychological as well as the physical pain. It really sucks.

I also do the perfect patient thing, but I don't think we're all that alone since so many therapists report patients waiting until the last moment to bring up their crisis issue. I think it may be part of being taught to be a good girl and not cause any trouble.

Kava is kind of a groovy drug. My DO gave me a bottle of it for anxiety. The first time I got rather high but the second time it didn't work. Probably a good thing:-)

I am so glad to hear you are somewhat better but hope the new drugs kick in quickly and help you to find peace.

Pixie said...

Big hugs xxx

bpdisme2 said...

Hey Lil, sorry to hear you're going through a rough patch. I have faith that the meds will be helpful. I very recently restarted Lamictal and am hopeful that it will work - it *has* to because I can't deal with the metabolic side effects of pretty much every other mood stabilizer :-/ Best of luck with your upcoming appointment with your lupus specialist as well. Sending lots of love and well wishes your way! :-) *hugs*

bpdisme2 said...

Hey Lil, sorry to hear you're going through a rough patch. I have faith that the meds will be helpful. I very recently restarted Lamictal and am hopeful that it will work - it *has* to because I can't deal with the metabolic side effects of pretty much every other mood stabilizer :-/ Best of luck with your upcoming appointment with your lupus specialist as well. Sending lots of love and well wishes your way! :-) *hugs*

shatteredone said...

i am worried that Cymbalta isn't helping me at all.
Then again, maybe I am just lazy? I don't know. I HAVE noticed I am far less weepy lately, and I am far less suicidal. Even WITH my recent self harming.. hmmm..

*hugs* I hope things go well with your specialist and sending you loves too!!